Ohio, 2003

Damaging Wind in Ohio, August 16, 2003

August 16, 2003 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 16, 12:27 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 16, 12:27 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
127 PM EDT SAT AUG 16 2003

UPDATED FOR SVR WATCH.

PIT   83  65  80  58 /  60  50  10  10
HLG   83  65  81  59 /  60  50  10  10
MGW   84  66  81  60 /  60  60  20   0
ZZV   84  65  81  59 /  60  50  10  10
PHD   83  65  80  58 /  60  50  10  10
FKL   82  62  77  55 /  60  50  10  10
DUJ   82  62  77  55 /  60  50  10  10
LBE   83  65  80  58 /  60  50  10  10
BTP   82  63  78  56 /  60  50  10  10
IDI   82  64  79  57 /  60  50  10  10
ODM   79  62  78  56 /  60  60  30   0

.PBZ...
MD...NONE.
OH...FLOOD WARNING UNTIL 321 PM EDT SATURDAY FOR ZONE OHC121.

PA...SEVERE THUNDERSTORM WATCH FOR TODAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ020>023...PAZ029>030.

SEVERE THUNDERSTORM (WCN) WATCH FOR TODAY FOR ZONES PAC003...
PAC005...PAC007...PAC019...PAC031...PAC053...PAC063...PAC065...
PAC073...PAC085...PAC121...PAC125...PAC129.

WV...NONE.

RWH
Hazardous weather outlook, Aug 16, 5:16 AM EST, 8 hours 34 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-161015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
616 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. A COLD FRONT WILL PUSH SOUTHEAST INTO THE REGION LATER
TODAY AND TONIGHT. THUNDERSTORMS WILL DEVELOP IN THE WARM AND HUMID
AIR AHEAD OF THE FRONT. SOME OF THESE STORMS MAY CONTAIN DAMAGING
WIND GUSTS AND LARGE HAIL. HEAVY DOWNPOURS ARE ALSO POSSIBLE.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHWESTERN
PENNSYLVANIA THIS MORNING...AND SPREAD SOUTHEAST ACROSS THE
REMAINDER OF WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND GARRETT COUNTY MARYLAND DURING THE AFTERNOON AND
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY AND EARLY TONIGHT.

In the hours before

Special weather statement, Aug 16, 10:24 AM EST, 3 hours 26 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-172100-

SEVERE WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE PITTSBURGH PA
1124 AM EDT SAT AUG 16 2003

...A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES THIS AFTERNOON
AND EVENING...

THUNDERSTORMS...SOME WITH DAMAGING WIND...LARGE HAIL AND HEAVY
DOWNPOURS...WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO EARLY
TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHWESTERN
PENNSYLVANIA EARLY THIS AFTERNOON...AND SPREAD SOUTHEAST ACROSS THE
REMAINDER OF WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND GARRETT COUNTY MARYLAND DURING THE REMAINDER OF
THE AFTERNOON AND EVENING HOURS.

THESE STORMS ARE PRECEDING A COLD FRONT THAT WILL DROP DOWN ACROSS
THE REGION LATER THIS EVENING PROVIDING A BREAK FROM THE WARM AND
HUMID SPELL WE HAVE BEEN EXPERIENCING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Aug 16, 12:00 PM EST, 1 hour 50 minutes before
OHZ041-161800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
100 PM EDT SAT AUG 16 2003

...THUNDERSTORMS MOVING ACROSS THE AREA...

AT 1:00 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS MOVING INTO COLUMBIANA COUNTY OHIO.  THESE
STORMS ARE MOVING TO THE SOUTHEAST AT 15 MPH AND WILL CROSS THE
COUNTY BETWEEN 1:00 PM AND 2:00 PM.

BE ALERT FOR BRIEF HEAVY RAINFALL...GUSTY WINDS AND DANGEROUS
LIGHTNING. IF YOU ARE DRIVING...PLEASE BE AWARE THAT THERE ME BE
PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITY IN HEAVY RAIN.

ADDITIONAL THUNDERSTORMS ARE LIKELY THROUGHOUT THE DAY SO STAY TUNED
TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS.

IF YOU EXPERIENCE HAIL OR HIGH WATER...PLEASE CALL THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Aug 16, 12:15 PM EST, 1 hour 35 minutes before
OHZ040-161815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
115 PM EDT SAT AUG 16 2003

...THUNDERSTORMS MOVING ACROSS THE AREA...

AT 1:15 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS MOVING INTO NORTHERN CARROLL COUNTY IN OHIO.  THESE
STORMS ARE MOVING TO THE SOUTHEAST AT 15 MPH AND WILL CROSS THE
COUNTY BETWEEN 1:15 PM AND 2:15 PM.

BE ALERT FOR BRIEF HEAVY RAINFALL...GUSTY WINDS AND DANGEROUS
LIGHTNING. IF YOU ARE DRIVING...PLEASE BE AWARE THAT THERE ME BE
PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITY IN HEAVY RAIN.

ADDITIONAL THUNDERSTORMS ARE LIKELY THROUGHOUT THE DAY SO STAY TUNED
TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS.

IF YOU EXPERIENCE HAIL OR HIGH WATER...PLEASE CALL THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Aug 16, 12:24 PM EST, 1 hour 26 minutes before
PAZ007>009-013>016-020>023-029-030-162300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
124 PM EDT SAT AUG 16 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM EDT SATURDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FOREST          INDIANA         JEFFERSON
  LAWRENCE        MERCER          VENANGO         WASHINGTON
  WESTMORELAND

<<< CALL TO ACTION >>> SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN
EXCESS OF 55 MPH...DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY
HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS
QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
Special weather statement, Aug 16, 12:59 PM EST, 51 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ031-032-WVZ001>004-012-021-022-
170000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
159 PM EDT SAT AUG 16 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT SATURDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  FAYETTE         GREENE

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

<<< CALL TO ACTION >>> SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN
EXCESS OF 55 MPH...DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY
HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS
QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
Special weather statement, Aug 16, 1:02 PM EST, 48 minutes before
OHZ049-050-161900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
202 PM EDT SAT AUG 16 2003

...THUNDERSTORMS MOVING ACROSS THE AREA...

AT 2:00 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS IN CARROLL COUNTY OHIO.  THESE STORMS ARE MOVING TO
THE SOUTHEAST AT 15 MPH AND WILL MOVE THROUGH HARRISON AND JEFFERSON
COUNTIES BETWEEN 2:15 PM AND 3:10 PM.

BE ALERT FOR BRIEF HEAVY RAINFALL...GUSTY WINDS AND DANGEROUS
LIGHTNING. IF YOU ARE DRIVING...PLEASE BE AWARE THAT THERE ME BE
PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITY IN HEAVY RAIN.

ADDITIONAL THUNDERSTORMS ARE LIKELY THROUGHOUT THE DAY SO STAY TUNED
TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS.

IF YOU EXPERIENCE HAIL OR HIGH WATER...PLEASE CALL THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI

The radar

The Pittsburgh radar (KPBZ), 78 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
August 16, 1:50 PM EST
Where
Carroll County, Minerva
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
40.733, -81.100

Large tree limbs and power lines downed by wind between Minerva and Malvern.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333987.